Pennsylvania, 2010

Damaging Wind in Pennsylvania, May 27, 2010

May 27, 2010 · NWS BGM · 1 event in 1 county or zone

A cold front approached the area from the northeast, with showers and thunderstorms developing during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front approached the area from the northeast, with showers and thunderstorms developing during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:24 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 2:24 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT THU MAY 27 2010

.SYNOPSIS...

A COLD FRONT WILL DROP OUT OF NEW ENGLAND THIS EVENING AND BRING
SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING. A FEW
SHOWERS WILL LINGER BEHIND THE FRONT INTO FRIDAY. ON SATURDAY...AN
UPPER LEVEL AREA OF LOW PRESSURE WILL BRING A RISK OF SHOWERS ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

INTRSTG SVR WX SET UP AS A BACKDOOR COLD FNT PUSHES SLOWLY EAST
INTO THE VERY WRM AIR IN PLACE. BARELY RCHG CONV TRIGGER TEMPS
ATTM...BUT DEW PTS HAVE MIXED OUT OF SOME AREAS AND DROPPED INTO
THE UPR 50S. WITH VERY DRY AIR ALOFT...XPCT SCT TO ISLTD CONV AT
WORST...BUT ANY CELL THAT DVLPS CAN TAP THE SUBSTANTIAL MLVL CAPE
AND GROW. SVR CHECK LIST BROUGHT BACK 4 OUT OF 5 ANALOGS FOR LRG
HAIL...WHICH MAKES SENSE GIVEN THE DRY AIR. RISK OF DOWNBURST WIND
DAMAGE AS WELL. NAM SHOWS SHWRS LINGERING...ESP OVER THE SERN
ZONES OVRNGT AS AN UPR SHRT WV DROPS INTO THE NEW ENG TROF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...

FCST AREA IN A NW FLOW REGIME WITH THE UPR TROF TO THE EAST AND
HIPRES BLDG OVER THE MID MS VLY. THIS WILL ALLOW SHRT WVS TO DROP
THRU THE AREA ALONG THE OLD FNTL BNDRY. FRI SHD SHOW A DRYING
TREND AS THE FNT DROPS TO THE SOUTHWEST AND DRIER AIR FILTERS IN.
EARLY SAT A WEAK SHRT WV DROPS INTO WRN NY AND TRIGGERS SHWRS THUR
THE DAY. FCSTD SNDGS SHOW LTL INSTABILITY AND WITH CLDS HTG NOT A
BIG FACTOR SO WILL NOT FCST ANY TRWS ATTM. YET ANOTHER SHRT WV
APRCHS FOR SUNDAY BUT MODELS SEEM TO INDICATE THAT THE CORE OF THE
WV WILL DROP INTO NEW ENG LVG THE FCST AREA DRY. HAVE CONTD WITH
THE PRVS FCST AND KEPT SHWRS OUT OF THE FCST FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
MONDAY...BRINGING ANOTHER ROUND OF SHOWERS. SOME THUNDERSTORMS MAY
ALSO BE POSSIBLE. HIGH PRESSURE WILL BUILD BEHIND THE
FRONT...BRINGING A PERIOD OF QUIETER WEATHER FOR THE MIDDLE OF THE
WEEK. HIGH TEMPS LOOK TO REACH ONLY INTO THE LOW TO MID 70S. WITH
SEVERAL EMBEDDED SHORTWAVE MOVING ACROSS THE AREA...THERE WILL BE
A SLIGHT CHANCE FOR SOME SHOWERS EACH DAY...BUT NOTHING
SIGNIFICANT. ANOTHER LOW WILL APPROACH THE AREA ON
THURSDAY...BRINGING MORE WIDESPREAD SHOWERS TO THE AREA BY
THURSDAY AFTERNOON.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS IS EXPECTED TO DROP TO MVFR THIS AFTERNOON OVER
MANY LOCATIONS AS THUNDERSTORMS BEGIN TO DEVELOP. SOME OF THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON...WITH
LARGE HAIL AND GUSTY WINDS BEGIN THE MAIN THREAT. HAVE PUT IN
TEMPO GROUP TO REFLECT THE STORMS AND POSSIBLE GUSTY WINDS. THE
STORMS WILL BE TRIGGERED BY A COMBINATION OF DAYTIME HEATING AND A
BACKDOOR COLD FRONT SLOWLY MAKING ITS WAY FROM EAST TO WEST ACROSS
THE REGION. STORMS ARE EXPECTED TO QUIET DOWN THIS EVENING WITH
THE LOSS OF THE HEATING. SOME AREAS..SUCH AS KITH AND KELM MAY SEE
SOME LIGHT FOG DEVELOP OVERNIGHT. OTHER AREAS MAY SEE LOW CEILINGS
BY SUNRISE.

TOMORROW LOOKS TO BE MUCH QUIETER WITH JUST A CHANCE OF A SHOWER
IN THE AFTERNOON.

WINDS MAYBE ERRATIC AND GUSTY THIS AFTERNOON ONCE THUNDERSTORMS
BEGIN TO DEVELOP. THE WILL BECOME MAINLY LIGHT AND VARIABLE
OVERNIGHT.

OUTLOOK...

FRI - FRI NGT...VFR.

SAT...VFR. POSSIBLE MVFR IN LIGHT SHOWERS DURING THE AFTERNOON.

SAT NGT - MON...VFR. MAY SEE MVFR LATE IN THE DAY MONDAY WITH
APPROACHING FRONTAL BOUNDARY. EARLY MORNING RESTRICTIONS POSSIBLE
AT ELM DUE TO VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...PVN
AVIATION...
Hazardous weather outlook, May 27, 12:39 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT THU MAY 27 2010

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-281745-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
139 PM EDT THU MAY 27 2010

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ015>017-022-023-281745-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
139 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 27, 2:11 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT THU MAY 27 2010

NYZ045-056-057-PAZ039-040-272015-
BROOME NY-CHENANGO NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
311 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN WAYNE...
EXTREME SOUTH CENTRAL CHENANGO...NORTHEASTERN SUSQUEHANNA...
SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES...

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NINEVEH...AND
  MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANFORD AT 340 PM EDT...
  STILESVILLE AND CANNONSVILLE AT 350 PM EDT...
  DEPOSIT AT 355 PM EDT...
  SHERMAN AND HALE EDDY AT 410 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4201 7523 4192 7554 4221 7563 4226 7539

DJN
Local storm report, May 27, 2:34 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             NINEVEH                 42.20N 75.60W
05/27/2010  E0.75 INCH       CHENANGO           NY   PUBLIC

&&

DJN
Special weather statement, May 27, 2:49 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT THU MAY 27 2010

NYZ022-272045-
STEUBEN NY-
349 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL AFFECT EASTERN STEUBEN COUNTY...

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SONORA...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAVONA AT 355 PM EDT...
  MEADS CREEK AND CAMPBELL AT 410 PM EDT...
  HORNBY AT 415 PM EDT...
  COOPERS PLAINS AT 425 PM EDT...
  PAINTED POST AND GANG MILLS AT 430 PM EDT...
  CORNING AND GIBSON AT 440 PM EDT...
  SOUTH CORNING AND EAST CORNING AT 445 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4245 7714 4244 7711 4242 7710 4228 7710
      4228 7700 4224 7697 4205 7697 4199 7697
      4200 7718 4235 7734 4238 7735

DJN
Special weather statement, May 27, 3:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT THU MAY 27 2010

NYZ046-272045-
OTSEGO NY-
410 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL AFFECT EASTERN OTSEGO COUNTY...

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
  HEAVY RAIN. THIS STORM WAS LOCATED NEAR COOPERSTOWN...AND MOVING
  SOUTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTVILLE AND WESTFORD AT 420 PM EDT...
  MILFORD AT 425 PM EDT...
  ELK CREEK AT 430 PM EDT...
  WORCESTER AND PORTLANDVILLE AT 435 PM EDT...
  SCHENEVUS AND MARYLAND AT 440 PM EDT...
  COOPERSTOWN JCT AT 445 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4256 7467 4251 7472 4250 7478 4251 7484
      4249 7489 4247 7502 4274 7506 4279 7482
      4258 7465

CMG
Local storm report, May 27, 3:15 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             COOPERSTOWN             42.70N  74.93W
05/27/2010  E0.75 INCH       OTSEGO             NY   TRAINED SPOTTER

            HAIL LASTED FOR 5 MINUTES.

&&

EVENT NUMBER BGM1000017

13
Special weather statement, May 27, 4:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT THU MAY 27 2010

NYZ062-PAZ040-048-072-272200-
PIKE PA-SULLIVAN NY-WAYNE PA-
509 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...PIKE AND
SOUTHWESTERN SULLIVAN COUNTIES...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR HAWLEY...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROWLAND AND PAUPACK AT 515 PM EDT...
  GREELEY AND BLOOMING GROVE AT 520 PM EDT...
  LORDS VALLEY AND TWIN LAKES AT 525 PM EDT...
  PECKS POND AT 530 PM EDT...
  DINGMANS FERRY AT 545 PM EDT...
  FOREST PARK AND TAMIMENT AT 550 PM EDT...
  BUSHKILL AT 555 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4109 7506 4114 7509 4115 7515 4118 7516
      4125 7514 4125 7519 4154 7530 4162 7508
      4129 7481 4122 7486 4120 7486 4115 7490
      4110 7496 4108 7502

JAB

The radar

The Binghamton radar (KBGM), 105 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 27, 4:15 PM EST
Where
Wayne County, 1.7 mi ENE of Uswick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.460, -75.200

Three 40 foot pine trees were blown down. One inch hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235358.